The Snowball Effect

At my 35 week OB appointment, I was screened for group-B strep and e-coli.  They usually test later, but since I was early with S, they tested me at 35 weeks.  My water broke at 36 weeks.  Breech baby.   C-section.

My OB treated me with IV antibiotics both for the group B strep, which came back positive, and as a matter of protocol for a surgical procedure.

Last week, the yeast infection in my breasts started raging, most likely due to the antibiotics.  I was put on an antifungal, Diflucan, and Baby E was put on Nystatin.  My colitis, also most likely due to the antibiotics, started to flare last week as well.  I was already taking probiotics (the “good” bacteria) but I doubled the dose to try and avoid c-diff (the “bad” bacteria that grows when the “good” bacteria is killed off).  I took my anti-inflammatory medicine.  Nothing was working.  I did what I usually do — I started a course of steroids (Prednisone) on Saturday and planned to call my GI doctor on Monday to determine a medium-term course of treatment.

Prednisone, as luck would have it, encourages the growth of candida yeast.

My breasts were starting to feel better but I woke up this morning and all the burning was back.  I can’t believe I forgot about Prednisone and candida.  I called my doctor.  He prescribed a new type of steroid for me (it dissolves in the GI system so only 10% gets into the blood stream), a 6-day course of antibiotics (irony!), and upped the dose of all my anti-inflammatory medicines.  I am probably going to have to stay on the Diflucan for 6 weeks, the duration of the steroid treatment.  Baby E will probably have to stay on medicine, too.

All this from one dose of an IV antibiotic: necessary, yes, but evil.

Advertisements

July 12, 2010. Colitis is Fun (Not), Other Sucky Things, The Magnificent Baby E.

2 Comments

  1. Melissa replied:

    I have a 2-month-old and I’m dealing with thrush as well, so I feel your pain. I didn’t have antibiotics during delivery, but I know better than anyone how brutal they are on the body. I remember taking antibiotics once many years ago and ended up with a vicious yeast infection that I couldn’t shake for several months. Antibiotics are a necessary evil, of course, but I definitely understand how it causes a snowball effect. Feel better & hang in there.

  2. liz replied:

    Yikes!!! Definitely stay away from the C-diff. I had it last year and spent three days in the hospital for my sins.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Trackback URI

%d bloggers like this: